Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Elko, NV

June 21, 2017Elko County, Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 21, 2017, 12:09 AM PDT for Elko County, Humboldt County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 12:09 AM PDT (07:09 UTC)
Expired
Jun 21, 2017, 12:45 AM PDT
In force
36 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elko County, NV, Humboldt County, NV

The radar

The Elko radar (KLRX), 65 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3875 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS55 KLKN 210709
SVRLKN
NVC007-013-210745-
/O.NEW.KLKN.SV.W.0019.170621T0709Z-170621T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1209 AM PDT WED JUN 21 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Eastern Humboldt County in northwestern Nevada...
  Western Elko County in northeastern Nevada...

* Until 1245 AM PDT

* At 1208 AM PDT, a severe thunderstorm was located 11 miles
  northwest of Midas, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  eastern Humboldt and western Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 11705 4133 11710 4143 11694 4127 11684
TIME...MOT...LOC 0708Z 248DEG 9KT 4131 11701 

HAIL...1.00IN
WIND...60MPH
 
$$

99
1 follow-up statement
077 
WWUS55 KLKN 210737
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
1237 AM PDT WED JUN 21 2017

NVC007-013-210747-
/O.EXP.KLKN.SV.W.0019.000000T0000Z-170621T0745Z/
Humboldt NV-Elko NV-
1237 AM PDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMBOLDT AND WESTERN
ELKO COUNTIES WILL EXPIRE AT 1245 AM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4126 11705 4133 11710 4143 11694 4127 11684
TIME...MOT...LOC 0737Z 248DEG 9KT 4133 11694 

$$

99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM PDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM PDT, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Tue Jun 20 2017

.SYNOPSIS...Additional high temperature records are expected this
afternoon. Expect isolated showers and thunderstorms through this
evening.Afternoon thunderstorms are again expected Wednesday as
mid-level moisture and a weak disturbance move through the area.
Temperatures will begin to cool by Thursday, but still remain
above normal with quieter and drier weather returning.

&&

.SHORT TERM...Tonight through Thursday. Strong ridge remains
over the region. Strong daytime heating and existing mid-level
moisture will bring thunderstorms to central and northeastern NV
this evening, dissipating overnight tonight. Additional dry
thunderstorms expected for Wednesday as even lower PW values are
expected, although thunderstorms will be shifted a bit further
south as a shortwave moves through through state. Dry sub- layer
will promote downbursts with winds of 45-55 mph across affected
areas, similar to yesterday. A few storms will contain heavier
rain but many will remain dry with less than 0.10 of rainfall.

Temperatures will fall a few degrees through Thursday as the
strong ridge over the Desert Southwest begins to weaken ans shift
southeastward in advance of a weak short wave that will move
through the Great Basin Wednesday. However temperatures will
remain above normal with upper 80s to the north to upper 90s
in the lower valleys farther south.

.LONG TERM...Thursday night through Tuesday

A weak northwest flow looks to be in place at the start of the
long term as the ridge that is currently bringing us record heat
gets suppressed south a bit. On Sunday the ridge begins to re-
amplify. However, this may be short lived as long term models are
indicating that some troffiness, with a possible increase in
moisture, will begin Monday afternoon along with a possible cold
front passage on Tuesday. Confidence is low, however, as to just
how deep the trof will actually be able to dig into the ridge and
have an effect on the sensible weather.

Despite the minor changes in the mid level flow through the
period, heights will not change appreciably, remaining around
590-594 dm in Nevada (& if the models are correct on Day 7,
Tuesdays heights will drop quite a bit, but temperatures were only
trended downward slightly for now). This leaves daytime highs in
the lower 80's to the lower 90's through the long term with only minor
daily fluctuations. This is about 5 degrees above normal for the
last week of June.

&&

.AVIATION...Isolated -TSRA are ongoing across Northern and Central
Nevada, but the only terminal that could see a TS is KEKO this
afternoon. Main storm threat is gusty outflow winds of 30-40kts,
possibly with local blowing dust.

&&

.FIRE WEATHER...Near record high temperatures again today.
Sufficient mid-level moisture in place combined with strong
daytime heating has allowed for shower and thunderstorms
development across central, east-central and northeastern Nevada.
A mix of dry and wet thunderstorms will continue through the
evening hours across zones 454, 469 and 470 and will diminish
overnight. Afternoon thunderstorms are expected again on
Wednesday. Winds will be relatively light through the week staying
below critical levels but relative humidity will be at critical
levels during the daytime.

&&

.HYDROLOGY...Well above normal temperatures will continue to
promote snow melt and elevated stream flows through the week.

Lamoille Creek is expected to remain in minor flood stage through
the next several days.

The Humboldt River at Battle Mountain remains just below flood
stage and is expected to continue to slowly fall this week, but
may begin a slow rise again this weekend.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues to slowly fall
but will remain in minor flood stage for at least the next few
days.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/90/90/93

In the hours before

Special weather statement, Jun 20, 6:09 PM PDT, 6 hours before
Special Weather Statement
National Weather Service Elko NV
609 PM PDT TUE JUN 20 2017

NVZ034-036-038-039-210145-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
609 PM PDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTHERN
EUREKA COUNTIES UNTIL 645 PM PDT...

At 607 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of South Fork to 6 miles
south of Jiggs. Movement was east at 15 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Red Springs Fire. Cloud to
ground lightning will be possible with these storms.

Locations impacted include...
Jiggs, Lamoille, Lee, Spring Creek, Franklin Lake and Harrison Pass.

LAT...LON 4080 11546 4037 11530 4024 11593 4047 11612
TIME...MOT...LOC 0107Z 248DEG 58KT 4053 11589 4032 11571

LW
Special weather statement, Jun 20, 11:37 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
1137 PM PDT TUE JUN 20 2017

NVZ030-210700-
Humboldt County NV-
1137 PM PDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND WESTERN
ELKO COUNTIES UNTIL MIDNIGHT PDT...

At 1136 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Golconda, moving northeast at 10 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Twin Creeks Mine.

LAT...LON 4119 11701 4116 11701 4113 11703 4107 11716
      4114 11727 4129 11718
TIME...MOT...LOC 0636Z 226DEG 7KT 4114 11720

99
Special weather statement, Jun 20, 11:54 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
1154 PM PDT TUE JUN 20 2017

NVZ031-210730-
Northern Elko County NV-
1154 PM PDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN ELKO
COUNTIES UNTIL 1230 AM PDT...

At 1153 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Midas, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Midas.

LAT...LON 4126 11675 4120 11700 4124 11702 4134 11701
      4145 11688
TIME...MOT...LOC 0653Z 233DEG 7KT 4128 11697

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:34 PM PDTSpecial Weather StatementLKN41 min
Jun 20, 6:09 PM PDTSpecial Weather StatementLKN36 min
Jun 20, 11:37 PM PDTSpecial Weather StatementLKN23 min
Jun 20, 11:54 PM PDTSpecial Weather StatementLKN36 min
Jun 21, 5:10 AM PDTAreal Flood WarningLKNElko36 hr
Jun 21, 2:58 PM PDTSpecial Weather StatementLKN47 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.